Question: I have just been reading all the BCERF information and have found it very Interesting. Do you have information on menstrual migraines? I am 51 and have had this problem for about 8 – 10 years. Thank goodness they seem to be diminishing in strength at least some of the time. They usually last 3 days. Please send any information you have to me.
Answer from Dr. Prior: Thank you for your question. I think it quite likely that your migraines are increased premenstrually because of the big hormone changes at that time of the cycle. Premenstrual migraines occur in teenaged and young women and are often increased by the higher and more chaotic estrogen levels of perimenopause.
You mentioned that they seemed to be getting better now. That would fit with your age and getting closer to menopause (what I call graduation!). Menstrual cramps seem to increase in perimenopause and there is some information that the prostaglandins causing them also can trigger migraine headaches.
In my experience migraines get a lot better after menopause. For many women they totally go away. However, one tricky thing is that the general brain activation with hot flushes can make migraines worse and prolong them if hot flushes persist after menopause.
If you have some more questions about perimenopause and what you are experiencing, you may find information on the website for the Centre for Menstrual Cycle and Ovulation Research www.cemcor.ubc.ca. My general advice to women having migraines is to avoid estrogen totally if possible. If you need to and decide to use either estrogen or progesterone, I strongly suggest that either should be taken continuously. The reason is that the brain of a woman with migraines seems to be sensitive to on/off changes especially going on and off of estrogen.
Question: I have polycystic ovarian syndrome, and was previously trying to treat it with diet and exercise only – however it has not been working well. I am now having increasing problems with my insulin (suspected – am going to the doctor next week). In addition to this problem I have slightly impaired kidney function and cannot take metformin/glucophage. I would like to know if you can tell me the name of a doctor at the centre who would be specializing in the field of PCOS that I could ask my GP to refer me to. Thank you for your help.
Answer from Dr. Prior: Thank you for your question. It certainly sounds like you may need some specialist help with what I call Anovulatory Androgen Excess. Your GP would need to be the one to refer you.
First let me suggest that you go to the Centre for Menstrual Cycle and Ovulation Research website www.cemcor.ubc.ca and look for information about ovulation (there’s a paper called “Ovulation Disturbances–they do matter”). I’d also start keeping the daily Menstrual Cycle Diary so that you would understand for yourself what’s going on with your cycles and experiences.
We don’t yet have the information on the website about treatment of Anovulatory Androgen Excess (AAE) but the heart of it is cyclic progesterone therapy. Progesterone is bio-identical, is usually too low in women with AAE, and acts to block the formation of dihydrotestosterone, the hormone that is active in the skin making unwanted hair and acne.
For insulin resistance the best “treatment” is exercise. There are now two randomized controlled trials showing that women and men at high risk for diabetes (type2) have a much decreased development to diabetes if they exercise. The goal would be 30 minutes of some activity a day, starting gradually and increasing. Walking is good exercise to start with. In one trial women were randomized to metformin (the insulin activity improving medication you mentioned) or exercise and the exercise group did better than metformin at preventing diabetes.
Question: My bride Patricia of some 30 years is turning 54 this May. Like many women her age she was on HRT until the studies came rolling out documenting all of the downsides. My recollection is that that occurred about 2 years ago which was the same time my wife threw away all the pills. (“Cold Turkey”). That was probably the last time she had a decent night’s sleep and even remotely felt like herself. She has tried chiropractic and massage and also returned to her family physician for additional guidance. From all the reading I have done she has every one of the symptoms of menopause including mood swings. At one point in time she was taking medication for that (courtesy of her family physician) but we were both very quickly convinced that the cure was worse than the disease. Those pills were thrown out as well. She presently is not taking any medication for anything!
I appreciate that we are both 54 and not 34 and even if we wanted to (and we do not) medical science cannot turn the clock back 20 years. Having said that however, I don’t think it unreasonable of my wife to want to go back to feeling like the person she was before this inevitable biological process started.
At my suggestion she is now seeing a naturopath but we are getting the impression that once again all that will be treated will be the underlying symptoms and not the basic fact that her hormone levels are all out of whack in comparison to what they once were.
I told my wife that having any healthcare professional prescribe a pill or any form of treatment modality unless and until they have a handle on what is wrong with you is kind of like taking your car to a mechanic and telling him/her that it is not running properly and the first thing they do is add a litre of oil before any of the fluid levels are checked or any diagnostic procedures are conducted. By analogy, it sure seems to me that the first thing that should be done in determining what would help my wife is to find out what the heck she is missing and by what amounts. I would think that would take the form of a saliva or blood test that would generate results related to hormone levels and the like which would then allow the healthcare practitioner to come up with some sort of reasonable strategy to try to take those levels “back to normal” ….. whatever that may be.
Are you aware of anyone who specializes in this field (medical doctor or not) who would have some sort of rational approach to fixing the problem as opposed to trying various things with the hope that something works?
I look forward to hearing from you.
Answer from Dr. Prior: Thank you for your question. If you don’t mind I’ll address my answer to your wife–you can print it out for her.
It sounds like you have been miserable since you suddenly stopped hormone therapy when the first Women’s Health Initiative results came out in July, 2002. What appears to happen is that the hypothalamus becomes accustomed to a high estrogen level. When those levels drop suddenly, it reacts with a rebound amount of severe hot flushes, night sweats associated with stress hormones, sometimes dehydration and fatigue. As that carries on you become sleep deprived, everything starts to hurt because of lack of a restful sleep, work is harder, there’s no time for you to do things for fun, you begin to get depressed and a vicious cycle has begun.
The normal estrogen levels for a menopausal woman are low. FSH (follicle stimulating hormone) levels aren’t helpful. In short, there is no need, as your husband suggests, to measure a lot of levels in saliva (at great cost and with dubious normal ranges and technical reliability).
My approach is to work hard to stop the hot flushes and night sweats. I guess I’ll ask your husband to go to the Centre for Menstrual Cycle and Ovulation Research website www.cemcor.ubc.ca to find the archived answer to a question “Natural therapy for hot flushes”. It is really important to learn about and practise relaxation/meditation/yoga breathing. I’d also suggest beginning 400 IU of vitamin E. The most effective non-estrogen therapies are medroxyprogesterone 10 or 20 mg a day and bio-identical oral micronized progesterone sold as Prometrium (in peanut oil). It also can be compounded in olive or safflower oils.
So I’d suggest also that you track your current experiences on the Daily Menopause Diary (you can download this from the CeMCOR website www.cemcor.ubc.ca). Knowing what’s going on helps hot flushes. Also I think you can begin the options suggested in the archived answer above. Then add Prometrium or other oral progesterone 300 mg at bedtime daily. This has the great side effect of increasing deep sleep by about 15%. In fact, if you are sleep deprived, as you sound like you are, don’t begin it until a Friday night when you can have a great sleep-in the next morning. When the body gets into rapid eye movement sleep after a long time without it wants to stay there!
I’ve written an article about bio-identical progesterone for menopause. I’m just about ready to post the attached on my website. You’re getting a preview!
If you are very stressed and have truly horrid hot flushes, you might need to add 10 or 20 mg of medroxyprogesterone in the morning to the Prometrium you are taking at bedtime. You’ll need to show this to your family doctor. I’m happy to take a call from your doctor about your situation.
Believe that the hot flushes will get better. And be sure to tell your friends not to suddenly stop estrogen treatment!
Jerilynn Prior is a Professor of Endocrinology at the University of British Columbia and an internationally know expert on women’s health.